Alert archive / North Dakota / Winter Weather Advisories in 2017
Winter Weather Advisory 2, NWS Grand Forks, ND
NWS Grand Forks, ND issued this winter weather advisory at Jan 11, 2017, 3:33 PM CST for 9 counties in Minnesota; 17 counties in North Dakota. It took effect at Jan 12, 2017, 3:00 AM CST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jan 11, 2017, 3:33 PM CST (21:33 UTC)
- In effect from
- Jan 12, 2017, 3:00 AM CST
- Expired
- Jan 12, 2017, 3:00 PM CST
- In force
- 12 hr
- Issued by
- NWS Grand Forks, ND
All 26 counties
Clay County, MN, Kittson County, MN, Marshall County, MN, Norman County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 19 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.6 hours before the alert went out and 318 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 803 m above ground
- 0-6 km bulk shear
- 105 kt
- 0-1 km storm-relative helicity
- -168 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this winter weather advisory went out at Jan 11, 3:21 PM CST, 12 minutes earlier.
Area forecast discussion, Jan 11, 3:21 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
321 PM CST Wed Jan 11 2017
.SHORT TERM...(This evening through Thursday)
Issued at 321 PM CST Wed Jan 11 2017
Main concerns for tonight will initially be wind chills, then the
addition of to blowing snow late in the overnight and towards
morning.
As of 21z, surface high pressure was centered near the central ND
and SD border. Temperatures have struggled to rise much this
afternoon, even with plenty of sunshine. Just enough wind will keep
wind chills in advisory criteria (or reaching criteria later this
evening) so have extended the ongoing Wind Chill Advisory (in both
area and time).
The surface high will continue to slide off to the southeast this
evening as a compact upper wave and associated surface low skirt
along the international border. Models depict some very light QPF
across the far northeast as this moves through, but with its fast
moving nature and limited moisture, minimal, if any, accumulation
will be likely.
The main impact for our region with this wave will be increasing
winds first to the south and then to the west behind the wave.
Increasing northwest winds will move into the Devils Lake basin
late this evening and spread south and east towards Thursday
morning. Sustained winds of 20-25 kts, with gusts possibly pushing
35-40 kts, should be more than enough to produce some areas of
blowing snow, even without any new snow falling. Just how much
this blowing (and drifting) snow will affect visibility and
driving conditions will need to be monitored. At this time, feel
there should be enough across the Devils Lake basin and northern
Red River Valley for the morning commute to produce some issues so
have opted to issue a Winter Weather Advisory for this time frame.
Wind chills will be even more of an issue as they will heads
towards the -40 degree mark early Thursday with the increase in
winds. Winds will decrease throughout the day as another area of
high pressure builds into the Northern Plains.
Regarding temperatures...the increase in winds should keep
temperatures from dropping off much, if at all, overnight. Colder
air will filter into the region beginning in the afternoon as the
surface high begins to build in.
.LONG TERM...(Thursday night through Wednesday)
Issued at 321 PM CST Wed Jan 11 2017
Surface high to settle in over the fa Thursday night. Coldest air
will slide east of the forecast area however with fresh snow, light
winds and skc will still be a cold night with sub 20 below readings.
In addition, return flow and warm advection after midnight may
allow temperatures to level off or limit drop from valley west.
Respectable warm advection and mixing to some degree will allow for
nice thermal recovery from Friday on with temperatures reaching
average values by the end of the weekend with little if any pcpn
expected. First half of next week will continue with at or above
average temperatures. Some pcpn may glance the far SE Tuesday
however confidence low at this point.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1156 AM CST Wed Jan 11 2017
VFR through the period. Mostly clear skies with fairly light
northwest winds will gradually turn to the southwest as surface
high pressure passes to the south. By Thursday morning, winds
will switch back around to the northwest and increase as a
compact surface low moves across southern Manitoba. Winds will be
the strongest across northeast North Dakota so have included a
BLSN mention at KDVL for late in the period.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Chill Advisory from 9 PM this evening to noon CST Thursday
for NDZ049-052-053.
Wind Chill Advisory until noon CST Thursday for NDZ039.
Winter Weather Advisory from 3 AM to noon CST Thursday for
NDZ006>008-014>016-024-026>030-038-054.
Wind Chill Advisory until 3 AM CST Thursday for NDZ006>008-
014>016-024-026>030-038-054.
MN...Wind Chill Advisory from 9 PM this evening to noon CST Thursday
for MNZ006-009-017-024-029>032-040.
Wind Chill Advisory until noon CST Thursday for MNZ002-003-015-
016-022-023-027-028.
Winter Weather Advisory from 3 AM to noon CST Thursday for
MNZ001-004-005-007-008-013-014.
Wind Chill Advisory until 3 AM CST Thursday for MNZ001-004-005-
007-008-013-014.
&&
SHORT TERM...Lee
LONG TERM...Voelker
AVIATION...LeeHazardous weather outlook, Jan 11, 4:33 AM CST, 11 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 433 AM CST WED JAN 11 2017 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-121045- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 433 AM CST WED JAN 11 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA, WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT LOW WIND CHILLS IN THE 25 BELOW TO 35 BELOW ZERO RANGE ARE EXPECTED TODAY IN MUCH OF EASTERN NORTH DAKOTA AND NORTHWESTERN MINNESOTA MAINLY WEST OF A BAUDETTE TO MAHNOMEN TO WAHPETON LINE. TONIGHT WILL SEE LOW WIND CHILLS SPREAD OVER THE ENTIRE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY GUSTY NORTHWEST WINDS THURSDAY WILL CAUSE DRIFTING SNOW AND LOW WIND CHILLS. LOWEST WIND CHILLS THURSDAY NIGHT AND EARLY FRIDAY WILL BE IN THE 35 BELOW TO 50 BELOW ZERO RANGE. NO HAZARDOUS WEATHER IS SATURDAY THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DTR
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 3:33 PM CST | Wind Chill Advisory | FGF | Beltrami, Grant, Hubbard, Lake of the Woods, Otter Tail, Wadena and 1 more | 20 hr |
Nearby
Winter Weather Advisories in North Dakota, 2017Winter Weather Advisories in Minnesota, 2017Every winter weather advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.